Food

Statins don’t cause muscle pain after all: study

Cholesterol-lowering statins do not in fact cause muscle pain, despite a long-standing reputation that has discouraged many from taking the life-saving medication, researchers reported Thursday.

Cholesterol-lowering statins do not in fact cause muscle pain, despite a long-standing reputation that has discouraged many from taking the life-saving medication, researchers reported Thursday.

Statins are prescribed to prevent heart attack or stroke, but fears that they cause muscle symptoms have caused patients to abandon their treatment, potentially exposing them to greater risk of cardiovascular problems.

The issue remains contentious, with multiple studies and official health services giving sometimes confusing advice.

In the latest paper on the topic, researchers studied some 200 people across England and Wales who had recently stopped taking their medication because of muscle symptoms.

Each person was randomly assigned to six, two-month treatment periods, when they were either given statins or a placebo. Neither the patient, nor their doctor were told which tablet they were receiving at any given time.

Participants rated muscle symptoms — pain, weakness, tenderness, stiffness, or cramp — on a scale of one to 10 at the end of each treatment period.

The study, published in the BMJ journal, combined the results from all the patients and found that there was no overall difference in muscle symptom scores between the statin and placebo periods.

While 18 people — or nine percent of participants — pulled out from the research because of intolerable muscle symptoms while they were taking statins, 13 (7 percent) stopped participating for the same reason during a placebo period.

Two-thirds of the patients who completed the trial reported restarting long-term treatment with statins, the study said.

– Mixed messages –
The average age of participants was 69.5 and researchers said muscle aches and pains are common among the age group taking statins.

They said people might suffer these effects by chance at the same time as they take statins and mistakenly assume it is the drugs.

While statins do have side effects — and in rare cases severe ones — the BMJ report said there was no clear clinical evidence that they cause muscle problems.

However, the researchers said they looked at only one type of statin.

Meanwhile, Britain’s National Health Service does list muscle pain as among the common side effects of statins.

“Statins can occasionally cause muscle inflammation (swelling) and damage,” it says on its website.

“Speak to your doctor if you have muscle pain, tenderness or weakness that cannot be explained — for example, pain that is not caused by physical work.”

Commenting on the latest research, Tim Chico, professor of cardiovascular medicine at the University of Sheffield, said giving the same patient both statin and placebo could be useful “in real life to help patients understand the cause of their own possible side effects, which could also be applied to medications other than statins”.

“I often encounter people who have a firmly held view that statins cause muscle pains even when they haven’t taken these medications themselves, and I hope that this study may help change this view and make them willing to try such an ‘experiment’,” he told the Science Media Centre.

In a previous study published in The Lancet journal in 2017, researchers from Imperial College London said multiple reports of side effects from statins appeared to have convinced people to experience them themselves.

They termed this psychological phenomenon the “nocebo” effect. (AFP)

0 0 votes
Article Rating
Subscribe
Notify of
guest

This site uses Akismet to reduce spam. Learn how your comment data is processed.

0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x
()
x